If you’re wondering if you can actually overdose on alcohol the answer is yes, you can overdose on alcohol and poison your own body. An alcohol overdose is called alcohol poisoning. Alcohol poisoning is something that happens when someone has consumed large amounts of alcohol. Consuming large amounts of alcohol even one time can cause serious health problems. An alcohol overdose can be life-threatening. If someone you know is experiencing an alcohol overdose, you must call 911. Alcohol poisoning or alcohol overdose is a serious health problem that needs to be handled by medical professionals immediately.
What Causes an Alcohol Overdose?
Alcohol is a central nervous system depressant. It slows everything down like your speech, movement, and reaction time. The more alcohol you drink, the more it negatively affects your body, dealing to negative consequences. Alcohol also affects your organs especially the liver. An alcohol overdose happens when a person consumes more alcohol than their body can safely process. Alcohol is absorbed in the stomach and small intestine and then enters the bloodstream rapidly. When large amounts of alcohol are consumed, the greater amount that enters the bloodstream. Your liver metabolizes the alcohol, but it can only break down so much at one time. When more alcohol is consumed than what the liver can break down, the alcohol is redirected throughout the body. Each person metabolizes alcohol at different rates. A standard drink is a 12 oz. beer, 8-9 oz of malt liquor, 5 oz of table wine, or a 1.5 oz shot of distilled spirits (gin, rum, tequila, vodka, or whiskey). Drinking more than this causes your liver to not be able to break it down fast enough, and the alcohol accumulates in the body.
What Creates an Increased Risk of Overdose from Alcohol?
Several factors can put an individual at an increased risk of an alcohol overdose. The NIH has outlined some of these risks in an article that they published.
Alcohol use and taking opioids or sedative-hypnotics, such as sleep and anti-anxiety medications, can increase your risk of an overdose. Examples of these medications include sleep aids such as zolpidem and eszopiclone and benzodiazepines such as diazepam and alprazolam. Even drinking alcohol while taking over-the-counter antihistamines can be dangerous. Using alcohol with opioid pain relievers such as oxycodone and morphine or illicit opioids such as heroin is also a very dangerous combination. Like alcohol, these drugs suppress areas in the brain that control vital functions such as breathing. Ingesting alcohol and other drugs together intensifies their individual effects and could produce an overdose with even moderate amounts of alcohol. (NIH)
Mixing alcohol with any medications or other illicit substances is so dangerous. Some of the other risk factors for alcohol overdose include age, gender, body size, tolerance, binge drinking, and other health conditions such as diabetes.
Symptoms of Alcohol Overdose or Alcohol Poisoning
Drinking too much too quickly can lead to alcohol poisoning, and alcohol poisoning is dangerous. Some of the symptoms of alcohol poisoning or an alcohol overdose can include:
- Pale or blue skin
- Changes in mental state or confusion
- The decrease in body temperature
- Unconsciousness (passing out)
Alcohol overdose can also cause some serious health issues. Since alcohol is a CNS depressant, drinking more than your body can breakdown or process can also cause cardiac arrest, slowed or stopped breathing and/or heart rate and gag reflex, and seizures due to the decreased blood sugar levels. One of the other potential complications of an alcohol overdose is vomiting and choking on the vomit. Alcohol overdose suppresses the gag reflex, so if a person is unconscious and begins to vomit, they could choke to death if they are lying on their back. Don’t ever leave a person alone if you suspect they may have drunk enough to potentially overdose. If they begin to vomit, it’s important to place them on their side. If the person’s breathing has slowed down to less than 8 breaths a minute, or they are unconscious and cannot be woken up, call 911.
Treatment for an Alcohol Overdose
An alcohol overdose is usually treated in the emergency room by giving the person IV fluids, oxygen, nutrients such as glucose and thiamine to prevent any additional complications such as brain damage, and medication to stop or prevent seizure activity. Also, the individual will have their vital signs monitored as well (blood pressure, heart rate, and temperature). If alcohol poisoning is suspected, prompt treatment must be obtained to prevent life-threatening health problems. If the overdose is severe enough that the person has seizures, and oxygen to the brain is cut off, brain damage may occur; this brain damage can be irreversible.
Treatment for Alcoholism
An alcohol overdose can be prevented by limiting the amount of alcohol a person consumes, or by abstaining from alcohol intake altogether. If you have developed a problem with alcohol then treatment is probably your best option. If you or someone you love is struggling with alcoholism, our specialists are available around the clock to assist you. Evoke Wellness at Cohasset offers evidence-based treatment programs to cater to the individual needs of each patient. Everyone is different when it comes to the treatment that will work best for them.